Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Wichita, KS

April 27, 1996Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 27, 1996, 11:52 PM CDT for Reno County, Kansas. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 1996, 11:52 PM CDT (04:52 UTC)
Expired
Apr 28, 1996, 1:00 AM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:10 AM CDTHail 1.75Turon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 280452
SVRICT
KSC155-280600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT SAT APR 27 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...RENO COUNTY
 
AT 1151 PM...RADAR INDICATED A SEVERE THUNDERSTORM 2O MILES NORTH OF
PRATT. THE STORM IS MOVING EAST AT 30 MPH AND WILL REACH SYLVIA BY 1225
AM AND ARLINGTON BY 1250 AM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
 
 
KIRKWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:55 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 27, 3:55 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT APR 27 1996

FORECAST PROBLEM CONCERNS PRECIP CHANCES...WITH MODELS GOING IN DIFFERENT
DIRECTIONS IN REGARD TO PLACEMENT OF HEAVIEST PRECIP. AGREED WITH NATIONAL
GUIDANCE AND THREW OUT THE NGM WITH ITS USUAL BIAS OF OVERDEVELOPMENT TOO
FAR NORTH. COMPROMISE ETA/AVN SOLUTION LOOKS BEST...THOUGH AVN MAY BE A
LITTLE TOO STRONG WITH SFC FEATURES GIVEN JET ENERGY HANGING BACK IN THE
WESTERN TROUGH. LOOK AT 18Z SFC INDICATES 60+ DEWPOINTS UP TO THE RED
RIVER WITH 50S WELL INTO OKLAHOMA AS LOW WINDS UP OVER WESTERN TX
PANHANDLE. BEST LIFT APPEARS TO BE OVERNIGHT INTO SUN MORNING...AFTER THAT
STG LOW LEVEL CAA KICKS IN WHICH SHOULD SHUT OFF PRECIP FAIRLY QUICKLY
SUN...ESPECIALLY CENTRAL/SOUTH CENTRAL. LINGERING PRECIP IN THE THE
SOUTHEAST THROUGH EARLY MON LOOKS GOOD AS FRONTAL BOUDARY HANGS UP OVER
AR/SE OK. CLOUDS SHOULD LINGER WITH HIGH BL RH ELSWHERE AND WOULDN'T RULE
OUT SOME LIGHT SHOWERS/DRIZZLE. MOS TEMPS CLOSE AND FIT CURRENT FORECAST
OK...MIGHT GO STEADY OR SLOWLY FALLING FOR MAXES ON SUN. WILL GO UNDER
GUIDANCE POPS CE...NEAR FAN ELSEWHERE.
.
RSL 045/051 43   SLN 047/054 53
ICT 053/056 75   HU^T 051/055 64
CNU 056/061 88

PETERSEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:55 PM CDTSevere Thunderstorm WarningICTButler65 min
Apr 27, 11:29 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick61 min
Apr 27, 11:37 PM CDTSevere Thunderstorm WarningICTGreenwood68 min
Apr 27, 11:48 PM CDTSevere Thunderstorm WarningICTSumner57 min
Apr 27, 11:55 PM CDTSevere Thunderstorm WarningICTCowley65 min
Apr 28, 12:06 AM CDTSevere Thunderstorm WarningICTKingman69 min
Apr 28, 12:08 AM CDTSevere Thunderstorm WarningICTWoodson67 min
Apr 28, 12:16 AM CDTSevere Thunderstorm WarningICTElk59 min
Apr 28, 12:21 AM CDTSevere Thunderstorm WarningICTChautauqua69 min
Apr 28, 12:26 AM CDTSevere Thunderstorm WarningICTWilson64 min
Apr 28, 12:33 AM CDTSevere Thunderstorm WarningICTNeosho57 min
Apr 28, 12:37 AM CDTSevere Thunderstorm WarningICTSedgwick68 min
Apr 28, 12:53 AM CDTSevere Thunderstorm WarningICTCowley, Sumner67 min
Apr 28, 1:05 AM CDTSevere Thunderstorm WarningICTMontgomery55 min
Apr 28, 1:24 AM CDTSevere Thunderstorm WarningICTChautauqua66 min
Apr 28, 1:37 AM CDTSevere Thunderstorm WarningICTHarper68 min
Apr 28, 1:41 AM CDTSevere Thunderstorm WarningICTLabette64 min
Apr 28, 1:51 AM CDTSevere Thunderstorm WarningICTCowley, Sumner69 min
Apr 28, 2:02 AM CDTSevere Thunderstorm WarningICTElk58 min
Apr 28, 2:17 AM CDTSevere Thunderstorm WarningICTChautauqua58 min
Apr 28, 2:34 AM CDTSevere Thunderstorm WarningICTMontgomery56 min
Apr 28, 2:59 AM CDTSevere Thunderstorm WarningICTCowley61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.